anxiety

This Week’s Good News!

Posted on Updated on

Kindness at 35,000 feet is this week’s Good News story. Traveling in an airplane alone can be an uncomfortable event. What an elderly woman asked of her seat mate, and his response, will warm your heart.

Medications: harbinger of cognitive decline?

Posted on Updated on

Why can’t I remember how to use this can opener?

English: A modern-type can opener.
(Photo credit: Wikipedia)

How in the world did I get lost driving to the supermarket – a route I drive at least once a week!

My words are getting all jumbled up and my sentences aren’t making sense.

What’s happening to me?

Are you one of the many people who started to take a medication to resolve a condition, or at least to make it better, only to end up with distressing – and life-changing – mild cognitive impairment?

How long did it take for you and your doctor to realize that this horrific change of condition was caused by a medication that was added to your health regimen?

What types of expensive, and grueling, tests did you go through prior to coming to that conclusion?  Did any of you go through neurological testing?

And how long did it take for you to feel “normal” again once you took your doctor’s advice to either go off the medication or replace it with a medication that did not cause cognitive decline?

I am personally aware of several people who experienced cognitive decline after taking the Pfizer drug, Lyrica (pregabalin).  This drug was originally intended for treatment of neuropathic pain and as an anti-seizure medication, but was approved for treatment of fibromyalgia in 2007.  Additionally, cholesterol-lowering  statin medications oftentimes cause the same cognitive outcomes.  And with the Pfizer drug Lyrica, increased depression – even suicide or newly diagnosed depression – were directly linked to this drug.

As Baby Boomers, we’re entering a phase where, depending upon what ails us, we start adding prescription medications to our health regimen in an attempt to have a high degree of health and well-being.

We need to be completely aware of how a medication may affect us, but it’s unfortunate that most of our awareness is dependent upon the Patient Information Sheet provided by the pharmaceutical companies.  These information sheets are sketchy, at best, and carry only half-truths, at worse.

Do you have similar experiences you can share?  We’d like to hear from you because awareness, and education, will help us all.